Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 60, NWS El Paso, TX

June 13, 2011Catron County, Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this red flag warning at Jun 13, 2011, 7:17 AM MDT for Catron County, Grant County, Sierra County, New Mexico. It took effect at Jun 13, 2011, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2011, 7:17 AM MDT (13:17 UTC)
In effect from
Jun 13, 2011, 12:00 PM MDT
Expired
Jun 13, 2011, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 176 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4423 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WWUS84 KEPZ 131317
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
717 AM MDT MON JUN 13 2011

...CRITICAL FIRE CONDITIONS FOR THE GILA WILDERNESS MONDAY
   AFTERNOON...

.A FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE FROM THE GREAT
BASIN INTO NORTHERN NEW MEXICO THIS EVENING WITH MODERATELY STRONG
SOUTHWEST TO WEST WINDS ALOFT. THIS SYSTEM IS EXPECTED TO BRING 20-FOOT
WIND SPEEDS OF 15 TO 25 MPH FOR THE GILA WILDERNESS REGION
ESPECIALLY AREAS IN CATRON COUNTY. MIN RELATIVE HUMIDITIES WILL
CONTINUE UNDER 10%. FIRE DANGER REMAINS VERY HIGH TO EXTREME. 

NMZ110-140100-
/O.NEW.KEPZ.FW.W.0060.110613T1800Z-110614T0100Z/
SOUTHWEST MOUNTAINS-
717 AM MDT MON JUN 13 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR HIGH WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONE 110...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
7 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS.

* WIND...WEST TO SOUTHWEST 17 TO 25 MPH WITH GUSTS TO 32 MPH.

* HUMIDITY... 6 TO 11 PERCENT.
 
* HIGHEST THREAT. AREA MAINLY NORTHERN HALF OF ZONE 110.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
617 
WWUS84 KEPZ 140047
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
647 PM MDT MON JUN 13 2011


NMZ110-140200-
/O.EXP.KEPZ.FW.W.0060.000000T0000Z-110614T0100Z/
SOUTHWEST MOUNTAINS-
647 PM MDT MON JUN 13 2011

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR HIGH
WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONE 110...

WINDS HAVE STARTED TO DECREASE ACROSS THE WARNED AREA...THEREFORE
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. RELATIVE
HUMIDITIES WILL REMAIN BELOW 15 PERCENT THROUGH MIDNIGHT. 

$$
JMG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jun 13, 3:31 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 3:31 AM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 AM MDT MON JUN 13 2011

.SYNOPSIS...
HOT AND MOSTLY SUNNY WEATHER WILL PERSIST THROUGH THE WEEK AHEAD
WITH TEMPERATURES REMAINING WELL ABOVE NORMAL. THE HOTTEST STRETCH
APPEARS TO BE WEDNESDAY THROUGH FRIDAY...WHERE LOWLAND HIGHS WILL
APPROACH 105 DEGREES. WINDS AT LOW LEVELS WILL BEGIN TURNING WEST
AND EVEN NORTHWEST OVER THE NEXT FEW DAYS. THIS MEANS THIS AFTERNOON
ON INTO THURSDAY WILL LIKELY SEE SMOKE DRIFTING IN OVER MUCH OF THE
BORDERLAND FROM THE ARIZONA WILDFIRES.

&&

.DISCUSSION...
CONTINUED HOT AND DRY AS PREVIOUS FORECAST PACKAGE HAS...WITH ONLY A
FEW SUBTLE CHANGES MADE THIS MORNING. A NARROW PLUME OF MOISTURE
TRACKED UP FROM NORTHERN MEXICO ACROSS WEST TEXAS INCLUDING FAR
EASTERN HUDSPETH COUNTY...WITH A FEW THUNDERSTORMS WITHIN THE PLUME.
MODELS...ESPECIALLY THE GFS...ARE SHOWING A REPEAT TONIGHT. IN
ADDITION TO THE PLUME OF MOISTURE AND INSTABILITY...THE AREA WILL
COME UNDER THE RIGHT REAR QUAD OF A 50-60 KT JET WITH SOME SYNOPTIC
LIFT. HENCE PUT SOME SLIGHT CHANCE POPS IN FOR HUDSPETH THIS EVENING.
OTHERWISE MAIN STORY...OTHER THAN THE HEAT...WILL BE THE TURNING OF
LOW AND MID LEVEL WINDS TODAY OUT OF THE WEST. THIS MAY VERY WELL
BRING DECENT AMOUNTS OF WILDFIRE SMOKE FROM ARIZONA INTO MUCH OF THE
BORDER. WEST WINDS ON TUESDAY WILL BECOME EVEN DEEPER TO WELL ABOVE
500MB AND WILL TURN MORE NORTHWEST BY WEDNESDAY. EXPECT SMOKE AND
UNHEALTHY AIR CONCERNS TO LINGER INTO THURSDAY. WEDNESDAY MAY BE THE
WORST DAY AS NORTHWEST WINDS MAY EVEN BRING SMOKE FROM THE WALLOW
FIRE INTO OUR AREA.

TEMPERATURE WILL REMAIN WELL ABOVE NORMAL THROUGH THE PERIOD.
WEDNESDAY THROUGH FRIDAY LOOK TO BE THE HOTTEST AS HGTS ALOFT AND
H85 TEMPS MAX OUT. MAY VERY WELL END UP APPROACHING RECORD LEVELS...
WITH LOWLAND RECORDS RANGING FROM ABOUT 105-108 DEGREES AND MOUNTAIN
RECORDS FROM 85-95 DEGREES.

&&

.AVIATION...VALID 13/12Z-14/12Z. VFR THROUGH THE PERIOD. VSBY MAY
DROP TO 4-5SM FU AT TIMES...MAINLY FROM DEMING WEST. AFT 18Z...
SURFACE WINDS INCRG TO SW 10-20KTS...STRONGEST WEST OF DEMING.

&&

.FIRE WEATHER...
DRY AND HOT CONDITIONS WILL CONTINUE THROUGH THE WEEK AHEAD. THE
ONE EXCEPTION COULD BE THIS EVENING OVER HUDSPETH COUNTY WHERE A
SLIVER OF MOISTURE AND INSTABILITY MOVE UP FROM THE SOUTHWEST. A FEW
THUNDERSTORMS ARE POSSIBLE WITH THIS FEATURE THROUGH LATE EVENING.
MIN RH'S WILL STAY IN THE SINGLE DIGITS FOR THIS WEEK. SURFACE WINDS
FOR THE MOST PART WILL STAY BELOW RED FLAG CRITERIA...THOUGH WINDS
MAY BE CLOSE THIS AFTERNOON OVER THE GILA ZONE. WINDS WILL GRADUALLY
TURN MORE WEST TO NORTHWEST THROUGH THURSDAY WITH SOME TRANSPORT OF
SMOKE FROM ARIZONA WILDFIRES EXPECTED TO DRIFT OVER MOST OF THE
AREA. WINDS WILL TURN MORE SOUTHWEST AGAIN ON FRIDAY INTO THE
WEEKEND AND PERHAPS LIMIT SMOKE PROBLEMS TO OUT NEAR THE ARIZONA
BORDER. TEMPERATURES WILL RUN WELL ABOVE NORMAL THROUGH THE PERIOD
WITH THE HOTTEST STRETCH LOOKING TO BE WEDNESDAY THROUGH FRIDAY. FOR
DETAILS ON SMOKE CONCENTRATION GO TO WWW.SRH.NOAA.GOV/ELP.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                101  74 102  75 103 /   0   0   0   0   0
SIERRA BLANCA TX        97  66  99  67  98 /   0  10   0   0   0
LAS CRUCES              98  69 100  69 101 /   0   0   0   0   0
ALAMOGORDO              97  66  99  67  98 /   0   0   0   0   0
CLOUDCROFT              79  45  80  46  80 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   97  66  99  67  99 /   0   0   0   0   0
SILVER CITY             89  54  90  56  92 /   0   0   0   0   0
DEMING                  98  67 100  68 101 /   0   0   0   0   0
LORDSBURG               99  66 100  67 100 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Jun 12, 11:05 AM MDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT SUN JUN 12 2011

NMZ022>025-030>032-TXZ055-056-131715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.